Alert archive / Mississippi / Flash Flood Warnings in 2008

Flash Flood Warning 60, NWS Jackson, MS

July 29, 2008Forrest County, Lamar County, Mississippi

NWS Jackson, MS issued this flash flood warning at Jul 29, 2008, 3:13 PM CDT for Forrest County, Lamar County, Mississippi. It was in force for 2 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 29, 2008, 3:13 PM CDT (20:13 UTC)
Expired
Jul 29, 2008, 5:15 PM CDT
In force
2 hr
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

Counties Forrest County, MS, Lamar County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 120 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 29, 3:45 PM CDTFLASH FLOODHattiesburg, MSEXTENSIVE STREET FLOODING ALONG WITH REPORTS OF WATER INSIDE STRUCTURES NORTH AND SOUTH OF HARDY STREET IN HATTIESBURG.
Jul 29, 4:00 PM CDTFLASH FLOOD1 Sw Hattiesburg, MSLOCALIZED STREET FLOODING AT SANDY RUN ROAD.
Jul 29, 4:00 PM CDTFLASH FLOODHattiesburg, MSJUST OVER THREE INCHES OF RAIN IN ONE HOUR ACROSS HATTIESBURG. 18 APARTMENTS AND 3 HOMES HAD WATER IN THEM. ALSO SEVERAL STREETS INCLUDING HIGHWAY 49 AT SOUTHERN MISS ARE CLOSED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 32 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 8.2 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2008-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1610 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2008-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1610 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
1154 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KJAN 292013
FFWJAN
MSC035-073-292215-
/O.NEW.KJAN.FF.W.0060.080729T2013Z-080729T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
313 PM CDT TUE JUL 29 2008

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  FORREST COUNTY IN SOUTHEAST MISSISSIPPI...
  THIS INCLUDES THE CITIES OF...PETAL...HATTIESBURG...
  LAMAR COUNTY IN SOUTHEAST MISSISSIPPI...
  THIS INCLUDES THE CITY OF WEST HATTIESBURG...

* UNTIL 515 PM CDT

* AT 310 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED   
  FLASH FLOODING FROM THUNDERSTORMS OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  EASTABUCHIE...MACEDONIA AND RAWLS SPRINGS

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

LAT...LON 3125 8947 3144 8949 3144 8930 3144 8929
      3143 8914 3143 8913 3125 8914

$$

JC
1 follow-up statement
000 
WGUS74 KJAN 292140
FFSJAN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
440 PM CDT TUE JUL 29 2008

MSC035-073-292215-
/O.CON.KJAN.FF.W.0060.000000T0000Z-080729T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FORREST MS-LAMAR MS-
440 PM CDT TUE JUL 29 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM CDT FOR LAMAR
AND FORREST COUNTIES...

AT 431 PM CDT...LOCAL RADAR STILL INDICATED MODERATE RAIN OVER THE 
WARNED AREA. HOWEVER...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED 
EXTENSIVE STREET FLOODING ALONG WITH WATER INSIDE STRUCTURES ALONG 
HARDY STREET IN HATTIESBURG.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO EASTABUCHIE

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

LAT...LON 3125 8947 3144 8949 3144 8930 3144 8929
      3143 8914 3143 8913 3125 8914

$$

JC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 12:53 PM CDT, 2 hours 20 minutes earlier.

Area forecast discussion, Jul 29, 12:53 PM CDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
1253 PM CDT TUE JUL 29 2008

.AVIATION...MAINTAINED VFR CONDITIONS AT GLH/GWO/GTR. AN UPPER LEVEL
DISTURBANCE WILL MOVE TOWARD THE AREA WEDNESDAY...SO A FEW CLOUDS
WILL MOVE INTO THE AREA BY MID TO LATE MORNING. OTHERWISE...ONLY
EXPECTING A FEW HIGHS CLOUDS TO MOVE THROUGH THE AREA. CAN NOT
COMPLETELY RULE OUT AN ISOLATED SHOWER OR THUNDERSTORMS IN THOSE
AREAS. HOWEVER...AT THIS TIME...NO OBSTRUCTIONS ARE LIKELY. SHOWERS
AND THUNDERSTORMS WERE GOING NEAR JAN/MEI/HBG...SO ADDED VCSH IN THE SHORT
TERM AT ALL SITES. WENT VCTS BY 20Z FOR ALL THREE LOCATIONS AND
MAINTAINED THROUGH 3Z. BEYOND 3Z...VFR CONDITIONS WILL PREVAIL AT ALL
SITES. LOW CLOUDS AND FOG MAY BE NEEDED IN THE 8-12Z TIME FRAME FOR
HBG...NO REAL CONFIDENCE IN DEVELOPMENT IN THIS TIME...SO WE LEAVE
OUT OF THE FORECAST. LOOKS LIKE RAIN MAY START EARLY AROUND
HBG...WITH SOME RAIN POSSIBLE AS EARLY AS 12Z. WILL HOLD OFF UNTIL
MID MORNING. SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP BY THE
AFTERNOON...SHOULD BE BEYOND 18Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON      100  75  96  74 /  13  11  38  25
MERIDIAN      96  74  94  73 /  21  16  55  28
VICKSBURG    101  75  98  75 /   7   9  27  21
HATTIESBURG   98  76  94  74 /  28  26  67  32
NATCHEZ       97  74  94  74 /  16  15  44  25
GREENVILLE   102  76  99  75 /   0   0  16  19
GREENWOOD     98  76  97  75 /   4   2  17  25

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR MSZ030-031-033-038-
     039-045-046-050>066-072>074.

     HEAT ADVISORY UNTIL 7 PM CDT WEDNESDAY FOR MSZ018-019-025>029-
     032-034>037-040>044-047>049.

LA...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR LAZ024-026.

     HEAT ADVISORY UNTIL 7 PM CDT WEDNESDAY FOR LAZ007>009-015-016-
     023-025.

AR...HEAT ADVISORY UNTIL 7 PM CDT WEDNESDAY FOR ARZ074-075.

&&

7
Hazardous weather outlook, Jul 29, 1:47 PM CDT, 1 hour 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
147 PM CDT TUE JUL 29 2008

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
301900-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
147 PM CDT TUE JUL 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND WEDNESDAY

ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL POSSIBLE THIS AFTERNOON
AND EVENING...MAINLY FOR PORTIONS OF SOUTH AND EAST MISSISSIPPI.
GENERALLY ALONG AND SOUTHEAST OF THE NATCHEZ TRACE. DAMAGING WINDS...
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING WILL BE THE PRIMARY
RISKS. HOWEVER...SMALL HAIL IS ALSO POSSIBLE. SLOW MOVING
THUNDERSTORMS AND PERIODS OF HEAVY RAINFALL MAY CAUSE WATER TO
COLLECT IN POOR DRAINAGE AREAS.

A HEAT ADVISORY REMAINS IN EFFECT FOR THE ENTIRE OUTLOOK AREA THROUGH
THIS AFTERNOON. HIGH TEMPERATURES HAVE ALREADY REACHED THE UPPER 90S
AND WILL CLIMB A FEW MORE DEGREES. HIGHS FROM 97 AND 101 DEGREES ARE
LIKELY BY LATE AFTERNOON. THE HEAT COMBINED WITH HUMID CONDITIONS
WILL PRODUCE HEAT INDICES FROM 103 TO 109 DEGREES. THE HOTTEST
CONDITIONS WILL REMAIN ALONG AND WEST OF INTERSTATE 55.

TEMPERATURES TONIGHT WILL ONLY FALL INTO THE MID 70S...WHILE AFTERNOON
HIGHS FOR THE NORTHWEST PORTIONS OF THE AREA WILL BE NEAR 100 AGAIN
ON WEDNESDAY. THE HEAT ADVISORY WILL CONTINUE FOR AREAS ALONG AND
NORTHWEST OF A LINE FROM WINNSBORO LOUISIANA...TO JACKSON TO EUPORA
MISSISSIPPI INTO WEDNESDAY EVENING. HEAT INDICES WILL RANGE FROM 103
TO 108 DEGREES IN THE ADVISORY AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT MONDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

7

In the hours before

Special weather statement, Jul 29, 2:04 PM CDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
204 PM CDT TUE JUL 29 2008

MSZ066-291945-
JONES MS-
204 PM CDT TUE JUL 29 2008

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE
HAIL...FREQUENT DANGEROUS LIGHTNING AND HEAVY RAIN WAS LOCATED 6
MILES WEST OF OVETT AT 204 PM CDT...MOVING WEST AT 19 MPH. HEAVY
RAINFALL MAY CAUSE WATER TO COLLECT IN POOR DRAINAGE AREAS.

PEOPLE IN SOUTHERN JONES COUNTY SHOULD MONITOR THIS STORM CLOSELY.

7
Special weather statement, Jul 29, 2:21 PM CDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
221 PM CDT TUE JUL 29 2008

MSZ072-073-292000-
LAMAR MS-MARION MS-
221 PM CDT TUE JUL 29 2008

A CLUSTER OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING PEA TO DIME
SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED OVER BAXTERVILLE AT 221
PM CDT...MOVING WEST AT 7 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN SOUTHEASTERN MARION AND SOUTHWESTERN LAMAR COUNTIES SHOULD
MONITOR THIS STORM CLOSELY.

JC

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 2:48 PM CDTSevere Thunderstorm WarningJANLamar42 min
Jul 29, 3:11 PM CDTSevere Thunderstorm WarningJANForrest49 min
Jul 29, 3:23 PM CDTSevere Thunderstorm WarningJANMarion37 min
Jul 29, 3:54 PM CDTSevere Thunderstorm WarningJANJefferson Davis36 min
Jul 29, 4:01 PM CDTSevere Thunderstorm WarningJANClarke, Jasper44 min
Jul 29, 4:10 PM CDTSevere Thunderstorm WarningJANCovington, Jefferson Davis, Simpson23 min
Jul 29, 4:31 PM CDTSevere Thunderstorm WarningJANLawrence, Lincoln44 min
Jul 29, 4:36 PM CDTSevere Thunderstorm WarningJANMadison22 min
Jul 29, 5:01 PM CDTSevere Thunderstorm WarningJANCopiah44 min

Nearby

Flash Flood Warnings in Mississippi, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.